New Hampshire, 2021

Avalanche in New Hampshire, February 1, 2021

February 1, 2021 · NWS GYX · 1 event in 1 county or zone

On Monday, 2/1/2021, the day that the subject went skiing, the level of avalanche danger for the area was rated as Low. The skier triggered an unstable pocket of snow and was carried into a bowl-like depression in Ammonoosuc Ravine slide path, where the snow was stopped by an overhanging cliff that was angled upslope.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On Monday, 2/1/2021, the day that the subject went skiing, the level of avalanche danger for the area was rated as Low. The skier triggered an unstable pocket of snow and was carried into a bowl-like depression in Ammonoosuc Ravine slide path, where the snow was stopped by an overhanging cliff that was angled upslope. The debris pile here was deep, but fairly narrow, fanning out from a 10 strip to about 25 wide by 40 long. The skier was skiing alone and was buried on Feb 1st, but not recovered until late on Feb 2nd under 4 meters of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 1, 10:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 1, 10:47 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1047 AM EST Mon Feb 1 2021

.SYNOPSIS...
An area of low pressure develops along the Mid Atlantic Coast
today and moves to the northeast toward Nova Scotia by Tuesday
night. A significant snowfall is expected Monday night into
Tuesday. Warmer high pressure builds in behind the storm later
next week, then another storm system approaches from the west by
the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM Update...A few minor adjustments to the forecast at this
time, mainly based on latest trends in observational data.
Slowed the arrival of higher PoPs in southern NH a few hours and
also adjusted sky cover a bit. Changed snow total amounts very
little and did not change headlines at all at this time.

As of 730 AM...
Just a few minor tweaks to temperatures, dew points, skies, and
winds to account for the latest observations and hires guidance.
At this hour... high clouds are streaming in across the southern
half of the area with lower level clouds filling in across
southernmost New Hampshire. A northeast breeze is also starting
to mix in over exposed locations.

Previously...
A cold and calm morning today yields to increasing clouds and
northeasterly winds as a CAD settles in ahead of a developing
coastal storm. Temperatures Will be limited to the 20s to low-
30s. Some areas of light snow are possible along the coast as
onshore slow picks up today but the main show arrives later in
the afternoon and evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Mesoscale details are finally coming into better view for the
next 48 hours. Tonight, low pressure off the Mid-Atlantic coast
will spread toward the 70W/40N benchmark as a strong band of
warm frontal forcing tracks through the northeast, bringing a
band of heavy snowfall to the region. As low pressure enters the
Gulf of Maine on Tuesday, it deepens and pivots toward the
Midcoast as the trough aloft amplifies and tilts negatively
across the East Coast. This will bring renewed forcing and more
precipitation over Maine Tuesday afternoon and evening...
however considerable uncertainty remains with this feature.
Upsloping takes over thereafter into Wednesday.

Starting first with the main band...later today into tomorrow
morning, upper level jet dynamics will phase well with mid-level
mesoscale forcing along a warm frontal axis sailing north over
the region...producing a band of moderate to heavy snowfall.
This band crosses the Mass border into southern NH by this
evening with heavy snowfall (rates of 1-2"/hr) and impacts to
the evening commute. The band will track north through the area
overnight, reaching the international border by mid-day
Tuesday. The strongest forcing and thus highest snowfall totals
with this band will be over southern zones and along the coast
closest to the mid-level circulation near the Mid- Atlantic
coast... as well as over east-facing upslopes. Hires model
guidance gives 1-1.5" of QPF for these areas... with snow ratios
around the climatological norm, this produces up to around a
foot of snow for southern New Hampshire into southwest Maine
with 6-8" a good bet elsewhere. An easterly jet will enhance
snowfall in the east- facing upslopes with a foot and a half or
more possible along east- facing peaks and ridges... and a
shadow over the upper Connecticut River Valley where 4-6" of sow
is expected.

Wind impacts center on the passage of the E/ENErly mid-level
jet corresponding with this primary warm- frontal band.
Probabilistic guidance and LL lapse rates both indicate that
the best odds for strong gusts reaching the surface will be
along the leading edge of the jet, coming from a ENErly
direction, and before the warm nose forms and keeps strongest
winds elevated. Thus wind gusts top out around 30 mph inland,
around 40 mph along the coast later this evening (south) into
tomorrow morning (north). Between wind direction nearly parallel
to the shore, the CAD, and the developing warm nose...expect
little in the way of the jet aloft to reach the surface for the
remainder of the event although the gradient combined with
favorable LL lapse rate still support a steady NErly breeze
through Tuesday.

As the main band pushes north... dry slotting above about 500 mb
enters from the south. This, combined with warm air working in
at about 850 mb, will greatly diminish snow ratios with a mix of
snow, graupel, and sleet likely following the band. This will be
especially true along the Midcoast where the warm nose makes its
greatest inroads. These factors don't correlate well with
maximum forcing or QPF however. So, after the initial band of
heavy snowfall, there will be rounds of showers with a mixed bag
of precipitation types with even some rain mixing in at times
near the coast.

Perhaps the biggest forecast challenge of this package has to
do with how the low amplifies over the Gulf of Maine Tuesday.
Models agree that this amplification will enhance mesoscale
forcing and precipitation rates again, particularly in its
northwest quadrant. Model guidance has been uncertain with how
low pressure progresses through the Gulf... with more
progressive solutions tracking it toward the Bay of Fundy and
more amplified solutions pulling the low back into Maine.
Tended toward the latter with this forecast according to recent
model trends. Thus, am expecting low pressure to track up
through the Midcoast or Downeast. This places additional
moderate to locally heavy precipitation back into western Maine
during the afternoon and evening. While plenty of sleet is
possible for the capital region and Midcoast with this as
temperatures hover around freezing at h850, snow is also
expected especially north with additional accumulations of up
to a few inches possible. This hinges on the track of the low
however and will need to be carefully monitored for model trends
in either direction.

As low pressure amplifies late Tuesday, north winds veer
northwesterly with increasing upsloping activity which continues
through the night into Wednesday. The winter storm warning runs
through Wednesday morning to account for this.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
00Z models in relatively good agreement keeping a nearly
stationary upper level low over the region on Wednesday. This
will allow for snow showers across the higher terrain of the
northern mountains. A northwesterly gradient will allow for some
downsloping over southern areas with a much less chance for snow
showers.

Thursday will be the driest day of the week as the upper level
low slowly exits into the Canadian Maritimes. Low pressure then
approaches from the west on Friday. Strong warm air advection
will occur during the day allowing snow to rapidly expand across
the region.

Model ensembles suggest a wide range of possibilities in regards
to ptype. As a weak wave forms along the Massachusetts and New
Hampshire border late in the day Friday, some warm air can be
expected to intrude into southern areas, especially along and
near the coastline. The precipitation may change to rain in
these areas during the day after some accumulation of snow has
already fallen.

There will be scattered snow showers after this system exits the
region as weak impulses quickly move through a broad
southwesterly flow aloft over the weekend.

Models in disagreement as to whether low pressure will form
over the Northeast early next week as the pattern remains
relatively active.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Ceilings will steadily slower to MVFR over most
terminals today with increasing NErly winds. IFR and worse is
expected with +SN later this evening and tonight, into tomorrow
morning toward the north, with winds gusting around 25 kts
inland and 35 kts along the coast. NErly LLWS is also likely
during that time, to around 40 kts inland and 30 kts along the
coast. Some flight category improvement and -SN/PL is possible
behind this band of snow. Renewed restrictions are possible over
Maine later Tuesday and will persist into Wednesday over the
mountains as winds veer to the NW.

Long Term...Low pressure will gradually enter the Canadian
Maritimes on Wednesday. Snow showers will remain over the
region, especially over northern areas where conditions will
lower to IFR at times. Conditions improve all areas on Thursday.
By Friday, another system will approach from the west bringing
snow to the region, with possible rain to southern portions of
Maine and New Hampshire. Conditions will lower to IFR and LIFR.

&&

.MARINE...
Short Term...NErly winds increase today, to Gale Force over the
waters this evening and eventually Storm Force over the waters
tonight. Seas increase to 10-15 nearshore, 15-20 ft offshore
during this time. Winds gradually diminish through Tuesday and
turn northerly, then offshore Tuesday night with SCA seas
lingering.

Long Term...As winds continue to back to the northwest on
Wednesday, seas will begin to gradually subside with time. Winds
will continue to gust into SCA range. By Thursday, a ridge of
high pressure will begin to build in from the west. Winds and
seas will diminish through Friday morning. Winds will then veer
to the south during the day Friday as low pressure approaches
from the west.

&&

.TIDES/COASTAL FLOODING...
Potential exists for a multi-tide cycle, minor coastal flooding
event Tuesday through Tuesday night. A prolonged north to
northeast wind event associated with a coastal storm tracking up
the East Coast will bring increased storm surge and pounding
surf as astronomical tides run moderately high. Modeled surge
is in good agreement at around 2 ft by Tuesday which, combined
with wave action, would lead to splash-over or erosion and
minor inundation. Currently the Tuesday afternoon high tide
looks to be the most prone to impacts.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 5 PM this afternoon to 7 PM EST
     Tuesday for MEZ012>014-020>022-026>028-033.
     Winter Storm Warning from 3 PM this afternoon to 7 PM EST
     Tuesday for MEZ018-019-023>025.
     Winter Storm Warning from 10 PM this evening to 7 AM EST
     Wednesday for MEZ007>009.
     Coastal Flood Watch from Tuesday morning through late Tuesday
     night for MEZ023-024.
NH...Winter Storm Warning from 5 PM this afternoon to 7 PM EST
     Tuesday for NHZ003>006.
     Winter Storm Warning from 3 PM this afternoon to 7 PM EST
     Tuesday for NHZ007>015.
     Winter Storm Warning from 10 PM this evening to 7 AM EST
     Wednesday for NHZ001-002.
     Coastal Flood Watch from Tuesday morning through late Tuesday
     night for NHZ014.
MARINE...Gale Warning from 7 PM this evening to noon EST Tuesday for
     ANZ151-153.
     Storm Warning from 7 PM this evening to noon EST Tuesday for
     ANZ150-152-154.

&&

NEAR TERM UPDATE...Ekster
SHORT TERM...Casey
LONG TERM...Cannon
Hazardous weather outlook, Feb 1, 5:55 AM EST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
555 AM EST Mon Feb 1 2021

MEZ023-024-NHZ014-021100-
Coastal York-Coastal Cumberland-Coastal Rockingham-
555 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...
...COASTAL FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ026>028-021100-
Lincoln-Knox-Coastal Waldo-
555 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ025-021100-
Sagadahoc-
555 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018-019-NHZ007>013-015-021100-
Interior York-Central Interior Cumberland-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
555 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...

This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012>014-020>022-033-NHZ003>006-021100-
Southern Oxford-Southern Franklin-Southern Somerset-Androscoggin-
Kennebec-Interior Waldo-Interior Cumberland Highlands-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
555 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 PM
EST TUESDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-002-021100-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
555 AM EST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-152-154-021100-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
555 AM EST Mon Feb 1 2021

...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ151-153-021100-
Penobscot Bay-Casco Bay-
555 AM EST Mon Feb 1 2021

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Southern Coos

When
February 1, 2:00 PM EST to 2:30 PM EST
Where
Southern Coos forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
44.690, -71.305 (the zone’s center; the record gives no point)

The Mount Washington Avalanche Center reported on February 3, a backcountry skier traveling alone was caught, buried and killed in an avalanche on Feb 1st. Search and Rescue teams recovered the body on the evening of Feb 2nd. The avalanche buried the skier more than 12 feet deep in a terrain trap. The incident occurred in the White Mountain National Forest in Ammonoosuc Ravine slide path, north of Mount Monroe. The skier was traveling alone and most likely triggered a pocket of unstable snow on a hard wind crust from the previous weak. The avalanche danger was reported to be low that day. The skier was carried down the ravine slide path were he was buried in a terrain trap. A storm moved in on the night on Feb 1st and lasted through the 2nd. A second slide most likely occurred in this storm cycle due to the strong east winds on Feb 2nd, which led to such a deep burial. An avalanche watch was issued for the Presidential Mountains on Feb 2nd, but the storm wasn't a factor for the original slide and burial.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Southern Coos2021-02-01MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931716.